Thunderstorm Wind, Spotsylvania
- When
- May 31, 5:00 PM EST to 5:05 PM EST
- Where
- Spotsylvania County, Northwest Portion
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.317, -77.683
Several trees were downed onto homes and roads.
A thunderstorm formed over northwestern Spotsylvania County around 5:30 PM and produced a downburst of winds in excess of 55 MPH. ) and Brock Run Creek area, 15 to 20 pine and oak trees were snapped or uprooted.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A thunderstorm formed over northwestern Spotsylvania County around 5:30 PM and produced a downburst of winds in excess of 55 MPH. About 4 miles south of Wilderness in the Route 613 (Jackson Trail W.) and Brock Run Creek area, 15 to 20 pine and oak trees were snapped or uprooted. In the Spring Creek subdivision near Chancellorsville, 7 homes received minor damage to shingles, siding, and fencing. Trees were also downed in the development. In Fredericksburg, a 40 MPH wind gust was estimated. Pea sized hail fell and a large tent was blown over.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 31, 4:45 PM EST, 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 545 PM EDT FRI MAY 31 2002 UPDATED ZONES TO ADD SVR TSTM WATCH TO N ZONES...ALSO ADDED ENHANCED SVR WORDING IN WATCH ZONES. REST OF FCST UNCHANGED. MMARGRAF ...PREVIOUS AFD FROM 240 PM... SHORT RNG... CU STARTING TO BUBBLE ATTM...BUT SHRA LMTD BY WRM MID LVLS. A CPL OF CELLS ALNG BLURDG...BUT THEY HV RAINED THEMSELVES OUT. OTRW...ALL/S QUIET LCLLY FOR NOW...W/ CNVCTN CONFINED TO THE NE INVOF FAST MID LVL FLW. THE SRN STREAM IN A HIGHLY AMPLIFIED PTTN...W/ THE NRN STREAM BUCKLING A BIT NXT 24 HRS. GOOD UL DIVGNC ALNG CDFNT...BUT THIS IS STL ACRS GRTLKS PER MSAS SFC ANALY...AND NOT PROGGED TO PASS THRU TIL MIDNGT OR AFTR. ALTHO PSBL...NOT CLIMATOLOGICALLY FAVORED. DO FEEL ENUF IN PLACE /UL DIVG..INSTAB..MSTR POOLING/ FOR TSTMS TNGT...EVEN LATE NGT. WL DEVIATE FM NGM/AVN MOS...KEEPING CHC POPS IN PLACE THRU AT LEAST MIDNGT. DRYING THRAFTR. NWLY FLW CONDUCIVE FOR DWNSLPG...THUS TEMPS TMRW AOA TDA...EVEN BHD CDFNT. DEWPTS WL BE LOER...AND THUS MORE COMFY. OVRALL...MOS TEMPS SIMLR AND A BLEND ACCEPTED. HTS SAT NIGHT THRU NEXT FRI... UPR LVL TROF OVR THE ERN STATES SAT NIGHT AND SUN WITH ONE MORE SHORTWAVE MOVING ACRS NEW ENG SUN. THE ASSOCD CDFNT WILL MOVE THRU THE AREA LATE SAT NIGHT/TOWARD DAYBREAK SUN. HIGH PRES WILL FOLLOW FOR SUN. THE UPR LVL TROF LIFTS OUT MON AND UPR LVL HGTS RISE OVR THE AREA. THIS WILL CAUSE THE CDFNT TO MOVE BACK N AS A WMFNT MON. THE BIG QUESTION IS HOW FAR N THE FRONT WILL MOVE BFR STALLING. THAT WILL DEPEND ON THE AMT OF UPR LVL RIDGING WE GET AND IT WILL DEPEND ON THE SRN EXTENT OF THE WESTERLIES. MOST OF THE MEDIUM RANGE MODELS KEEP THE FNT IN OUR VICINITY PARALLEL TO THE UPR LVL FLOW TUE/WED OF NEXT WEEK. UPR LVL TROF MOVES INTO THE GTLKS LATE THU. THIS WILL SEND A CDFNT THRU THE AREA THU NIGHT OF NEXT WEEK FOLLOWED BY HIGH PRES FOR NEXT FRI. ATMOSPHERE IS VERY DRY SAT NIGHT. INSTABILITY IS LIMITED AND FLOW IS W TO NW. IN ADDTN...FNT WILL BE COMING THRU LATE AT NIGHT AFTER MAX HEATING WHICH DOES NOT FAVOR CONVECTION. WILL CONTINUE WITH PREVIOUS FCST OF DRY FROPA WITH A HIDDEN 20 POP. IF ANY ISOLD ACTIVITY HAPPENS TO DEVELOP...IT WOULD LIKELY BE OVR NWRN AREAS LATE IN THE DAY BUT EVEN THAT IS NOT WORTH MENTIONING ATTM. PLENTY OF SUNSHINE AND DOWNSLOPING FLOW SUN. NGM/ETA MOS CLOSE WITH NEAR 90F MOST AREAS AND WILL GO WITH THAT. INITIALLY MOISTURE SEEMS LIMITED WITH RETURN OF FRONT ON MON SO WILL ONLY GO WITH 30 POPS FOR AFT/EVE SHRA/TSRA. ATMOSPHERE GRADUALLY MOISTENS UP TUE/WED AND WITH FRONT IN THE VICINITY EXPECT THE SMATTERING OF SHRA/TSRA...CONCENTRATED DURING MAXIMUM HEATING AND INSTABILITY OF THE AFT/EARLY EVE HOURS. BETTER CHC OF CONVECTION ON THU AHD OF APPROACHING CDFNT. DRY FRI. WALSTON .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-312130- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 1215 PM EDT FRI MAY 31 2002 THE STORM PREDICTION CENTER HAS OUTLOOKED MARYLAND... WASHINGTON DC... NORTHERN VIRGINIA... AND EASTERN WEST VIRGINIA FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. A COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT FROM THE NORTHWEST. SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THIS FRONT. SOME OF THESE THUNDERSTORMS MAY CONTAIN STRONG GUSTY WINDS OVER 50 MILES PER HOUR AND HAIL. STAY TUNED FOR LATER STATEMENTS AND POSSIBLE WATCHES AND WARNINGS. HTS
The Sterling radar (KLWX), 75 km away, was scanning. The volume nearest the first event began at 21:57 UTC.
1 thunderstorm wind. Local standard time, as filed.
Several trees were downed onto homes and roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5297686.